Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Milwaukee, WI

June 15, 2016Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 15, 2016, 5:04 PM CDT for Marquette County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 5:04 PM CDT (22:04 UTC)
Expired
Jun 15, 2016, 6:00 PM CDT
In force
56 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Marquette County, WI

The radar

The Milwaukee radar (KMKX), 111 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:13 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KMKX 152204
SVRMKX
WIC077-152300-
/O.NEW.KMKX.SV.W.0027.160615T2204Z-160615T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
504 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 600 PM CDT

* AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRIENDSHIP...
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  MONTELLO...WESTFIELD...LAWRENCE...PACKWAUKEE...OXFORD...NESHKORO...
  SPRINGFIELD CORNERS...GLEN OAK AND HARRISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH CENTRAL
WISCONSIN.

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4364 8925
      4364 8933 4381 8960 4398 8960 4398 8917
TIME...MOT...LOC 2204Z 303DEG 27KT 4399 8973 

HAIL...2.00IN
WIND...70MPH
 
$$

DAVIS
3 follow-up statements
196 
WWUS53 KMKX 152229
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
529 PM CDT WED JUN 15 2016

WIC077-152300-
/O.CON.KMKX.SV.W.0027.000000T0000Z-160615T2300Z/
MARQUETTE WI-
529 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR MARQUETTE COUNTY...

AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTFIELD...OR
14 MILES SOUTHWEST OF WAUTOMA...MOVING SOUTHEAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MONTELLO...WESTFIELD...LAWRENCE...NESHKORO...SPRINGFIELD CORNERS...GLEN
OAK AND HARRISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH CENTRAL
WISCONSIN.

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4364 8925
      4365 8929 4389 8960 4394 8959 4398 8955
      4398 8917
TIME...MOT...LOC 2228Z 300DEG 37KT 4392 8950 

HAIL...1.50IN
WIND...60MPH
 
$$

DDV
648 
WWUS53 KMKX 152243
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT WED JUN 15 2016

WIC077-152300-
/O.CON.KMKX.SV.W.0027.000000T0000Z-160615T2300Z/
MARQUETTE WI-
543 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN MARQUETTE COUNTY...

AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONTELLO...OR
14 MILES SOUTH OF WAUTOMA...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MONTELLO AND HARRISVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH CENTRAL
WISCONSIN.

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4367 8925
      4385 8947 4389 8946 4393 8942 4394 8917
TIME...MOT...LOC 2242Z 300DEG 37KT 4385 8934 

HAIL...1.00IN
WIND...60MPH
 
$$

DDV
311 
WWUS53 KMKX 152257
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
557 PM CDT WED JUN 15 2016

WIC077-152306-
/O.EXP.KMKX.SV.W.0027.000000T0000Z-160615T2300Z/
MARQUETTE WI-
557 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARQUETTE COUNTY WILL
EXPIRE AT 600 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND IS EXITING THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH CENTRAL
WISCONSIN.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MILWAUKEE/SULLIVAN.

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4367 8925
      4385 8947 4389 8946 4393 8942 4394 8917
TIME...MOT...LOC 2254Z 303DEG 27KT 4385 8934 

$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:23 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 2:23 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
223 PM CDT WED JUN 15 2016

.TONIGHT AND THURSDAY...Forecast Confidence...Medium

Thunderstorms are still expected to move in from the north this
afternoon, as a shortwave and associated cold front drop through the
area. The deeper moisture and better forcing is still in the
northeast forecast area per latest models, so kept likely pops
there. Given expected shear and instability, a few strong to severe
storms are possible. The latest SPC Day 1 Convective Outlook has
maintained a Slight Risk for severe storms across much of the
forecast area. Not very confident in convection across the southwest
half of the forecast area, especially given latest mesoscale model
runs.

Storms should move east of the area by 8 pm or so, with just a
lingering slight chance for a shower or two in the northeast half of
the forecast area overnight into Thursday morning.

Coldest temps aloft behind the departing system will be overhead
Thursday, likely resulting in mostly cloudy skies much of the day.
Temps are expected to be a few degrees below normal for mid June.

.THURSDAY NIGHT THROUGH SUNDAY...Forecast confidence is high.

Large scale ridging takes shape over the middle of the U.S. this
period. A massive mid level ridge develops and stretches from the
southern plains northeast through the Great Lakes with surface
ridging in place over our area as well. Look for plenty of
sunshine and decent diurnal ranges of 20 to 25F. Put another
way...coolish nights and warm afternoons. The forecast is dry.

.MONDAY AND MONDAY NIGHT...Forecast confidence is medium.

The upper ridge starts to lean south and flatten across the
northern tier of the U.S. and this allows a cold front to drop
south through the region. Look for a chance of showers and storms
as it moves through. Timing is a bit uncertain at this time, but
the various models aren't off by much.

.TUESDAY AND WEDNESDAY...Forecast confidence is medium.

In general, this looks like a dry period. There are some slight
chances of showers and storms as we see a few short waves roll in
in a more zonal, progressive flow.

&&

.AVIATION/00Z TAFS/...

Scattered showers and storms are still expected to move in to the
northern forecast area by late afternoon. The best chance for storms
into early evening will be across mainly the northeast half of the
forecast area. A few of the storms could be strong to severe.
Storms should move east of the area early this evening, by around
01Z-02Z given latest mesoscale models.

Approaching high pressure will then bring mainly dry weather
overnight and Thursday, though a shower or two in northeast is not
out of the question into the morning. Could see some MVFR ceilings
for a time tonight into tomorrow morning per latest model soundings,
especially in the northeast forecast area. Should see conditions
gradually improve to VFR from late morning into the afternoon.

&&

.MARINE...

Thunderstorms are possible early this evening, mainly for locations
north of the Milwaukee area. A few storms could be strong to severe.

Northerly winds will gusts to around 20 knots Thursday behind a
departing low pressure system. These winds cause building waves
during the day, with the waves approaching 4 feet in the afternoon.
For now it looks like conditions will be too borderline to issue a
Small Craft Advisory, but it's worth noting that it'll probably be a
little bumpy out on the lake tomorrow.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TONIGHT/Thursday AND AVIATION/MARINE...DDV
Thursday NIGHT THROUGH Wednesday...Davis
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT WED JUN 15 2016

WIZ046-047-051-052-056>060-062>072-162030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
328 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY NORTH OF
MILWAUKEE AND MADISON THROUGH MID EVENING. A TORNADO WATCH IS IN
EFFECT FOR NORTHERN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
WISCONSIN UNTIL 8 PM.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. TORNADOES
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE ARE CHANCES FOR THUNDERSTORMS MONDAY AND AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

LMZ643>646-162030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
328 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

MARINERS SHOULD BE ON THE LOOKOUT FOR STRONG TO SEVERE
THUNDERSTORMS NORTH OF MILWAUKEE EARLY THIS EVENING. A LINE OF
STRONG STORMS WILL BE MOVING EAST SOUTHEAST OUT OF NORTHERN
WISCONSIN. A TORNADO WATCH IS IN EFFECT NORTH OF MILWAUKEE UNTIL 8
PM.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE ARE CHANCES OF THUNDERSTORMS MONDAY AND AGAIN WEDNESDAY.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 15, 11:57 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BLACK EARTH             43.14N 89.75W
06/15/2016  M4.35 INCH       DANE               WI   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

RSCHAAR
Local storm report, Jun 15, 3:27 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 N FORT ATKINSON       42.94N 88.84W
06/15/2016  M1.70 INCH       JEFFERSON          WI   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

BHERZOG

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:05 PM CDTAreal Flood AdvisoryMKXIowa, Lafayette3 hr
Jun 14, 8:50 PM CDTFlash Flood WarningMKXDane, Green, Iowa, Lafayette4 hr
Jun 14, 9:34 PM CDTSpecial Weather StatementMKXIowa, Lafayette41 min
Jun 14, 10:13 PM CDTSpecial Weather StatementMKXIowa, Lafayette47 min
Jun 14, 10:55 PM CDTAreal Flood AdvisoryMKXColumbia, Dane, Sauk3 hr
Jun 14, 11:21 PM CDTFlash Flood WarningMKXColumbia, Dane, Iowa, Sauk4 hr
Jun 14, 11:42 PM CDTAreal Flood AdvisoryMKXGreen, Rock3 hr
Jun 15, 12:18 AM CDTSpecial Weather StatementMKXWalworth42 min
Jun 15, 12:53 AM CDTSpecial Weather StatementMKXJefferson, Walworth, Waukesha52 min
Jun 15, 1:45 AM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Washington, Waukesha30 min
Jun 15, 6:36 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac24 min
Jun 15, 6:57 PM CDTSpecial Marine WarningMKX93 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.